Falls, confusion, trouble remembering and concentrating, dry mouth, constipation and trouble urinating? It's easy to think these are just signs of getting older, but they could be caused by something else.... your medications.
"There are lots of commonly used medicines that can cause these effects," says Kate Annear, NPS MedicineWise medical adviser and GP.
"The list includes medicines for depression and anxiety, allergy medicines, pain medicines, medicines that treat Parkinson's disease and medicines to improve urination. The problem can be worse for older people as they often take more medicines, but also, the body changes as you age, and these medicines have a stronger effect on older people, says Dr Annear.
"Taking too many of these medicines called anticholinergic (an-tee-koh-li-nur-jik) medicines, is associated with a 60 per cent increase in falls that lead to hospitalisation, a 50 per cent increase in the risk for dementia and a 30 per cent increase in risk of death.
"Many people put down some of these symptoms down to just getting older, but they may be related to the medicines you are taking. It is important to know your medicines and ask your doctor if you are unsure about anything. Your doctor may recommend a home medicines review," says Dr Annear.
Taking too many of these medicines called anticholinergic (an-tee-koh-li-nur-jik) medicines, is associated with a 60 per cent increase in falls that lead to hospitalisation, a 50 per cent increase in the risk for dementia and a 30 per cent increase in risk of death.- Dr Kate Annear NPS MedicineWise
"The review involves you, your carer if you have one, your doctor and a specially trained pharmacist working together to help you manage your medicines. Some of your medicines may not be needed anymore, and the review may find and prevent medicine-related problems."
Medication reviews for residents can be carried out in aged care facilities.